The differential diagnosis of toxicological causes of cardiac arrest are many and varied. It is useful to consider the causes in terms of mechanism.
Causes and mechanisms
- Acids, alkalis, pesticides, paraquat
- Sedative / hypnotics, alcohols, opioids, baclofen
- Cholinergic agents, e.g. organophosphates, nerve agents
- Acute lung injury from hydrocarbon aspiration, paraquat
- Sodium channel blockers, e.g. tricyclics, propanolol, cocaine, chloroquine, antiarrhythmics, local anesthetics
- Potassium efflux blockade, e.g.
- Catecholamine hypersensitivity, e.g. chloral hydrate, organochlorines
- Adenosine antagonism, e.g. theophylline
- Peripheral vasodilation, e.g. calcium channel blockers
- Myocardial depression, e.g. alcohol
- Sympathomimetic effects, e.g. cocaine, amphetamines
- Na+/K+ ATPase inhibition, e.g. digoxin, oleander
- Acute coronary syndromes, e.g. cocaine, amphetamines
- CNS depressants, e.g. antipsychotics, antidepressants, benzodiazepines, barbiturates, baclofen, opioids, clonidine, alcohols, hydrocarbons
- Seizures, e.g. tramadol, venlafaxine, amphetamines, bupropion, isoniazid, theophylline
- Neuromuscular effects, e.g. serotonin toxicity, neuroleptic malignant syndrome, envenoming
- Cerebral edema, e.g. salicylates, valproate
Systemic and metabolic effects
- Hypocalcemia, e.g. hydrofluoric acid, ethylene glycol
- Hypoglycemia, e.g oral hypoglycemics, quinine, ethanol, beta-blockers
- Temperature disturbance, e.g. sedative/ hypnotics, serotonin toxicity, neuroleptic malignant syndrome, sympathomimetics
- Hyperkalemia, e.g. potassium, cardiac glycosides
- Hypoglycemia, e.g. oral hypoglycemics, quinine, ethanol, beta-blockers
- Hypocalcemia, e.g. fluorosis
- Acidemia, e.g. carbon monoxide, cyanide, toxic alcohols, toluidine, salicylates, metformin, iron, isoniazid, propylene glycol
- Abnormal hemoglobin, e.g. dapsone, nitrites
- Temperature dysregulation, e.g. sympathomimetics, sedatives/ hypnotics, serotonin toxicity, neuroleptic malignant syndrome
- Organ toxicity, e.g. paracetamol hepatoxicity, sodium valproate, heavy metals, pesticides
- Coagulopathy, e.g. envenoming, superwarfarins
Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also a Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.
After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.
He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE. He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.
His one great achievement is being the father of three amazing children.
On Twitter, he is @precordialthump.